Alert archive / Pennsylvania / Freeze Warnings in 2016

Freeze Warning 2, NWS State College, PA

May 15, 201613 counties in Pennsylvania

NWS State College, PA issued this freeze warning at May 15, 2016, 1:00 PM EDT for 13 counties in Pennsylvania. It took effect at May 16, 2016, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2016, 1:00 PM EDT (17:00 UTC)
In effect from
May 16, 2016, 12:00 AM EDT
Expired
May 16, 2016, 8:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 38 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS71 KCTP 151700
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EDT SUN MAY 15 2016


PAZ004>006-010>012-017-018-024-033-037-041-042-160100-
/O.UPG.KCTP.FZ.A.0001.160516T0400Z-160516T1200Z/
/O.NEW.KCTP.FZ.W.0002.160516T0400Z-160516T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
100 PM EDT SUN MAY 15 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...OVERNIGHT THROUGH THE HOURS JUST AFTER SUNRISE MONDAY.

* POTENTIAL FOR SUB-FREEZING TEMPERATURES DURING THE GROWING
  SEASON.

* IMPACTS...UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR 
  DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD BE PREPARED
TO PROTECT SENSITIVE VEGETATION.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS
SHOULD PROTECT SENSITIVE CROPS AND VEGETATION AS THEY MAY BE
KILLED IF LEFT UNCOVERED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WEATHER.GOV/STATECOLLEGE.

&&

$$

LA CORTE
3 follow-up statements
368 
WWUS71 KCTP 160037
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
837 PM EDT SUN MAY 15 2016


PAZ004>006-010>012-017-018-024-033-037-041-042-161200-
/O.CON.KCTP.FZ.W.0002.160516T0400Z-160516T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
837 PM EDT SUN MAY 15 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT MONDAY...

* TEMPERATURES...AROUND TO 30 DEGREES.

* TIMING...EARLY MONDAY MORNING.

* IMPACTS...UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR 
  DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD BE PREPARED
TO PROTECT SENSITIVE VEGETATION.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS
SHOULD PROTECT SENSITIVE CROPS AND VEGETATION AS THEY MAY BE
KILLED IF LEFT UNCOVERED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WEATHER.GOV/STATECOLLEGE.

&&

$$
327 
WWUS71 KCTP 160814
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EDT MON MAY 16 2016

PAZ004>006-010>012-017-018-024-033-037-041-042-161200-
/O.CON.KCTP.FZ.W.0002.000000T0000Z-160516T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
414 AM EDT MON MAY 16 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...UNPROTECTED SENSITIVE VEGETATION MAY BE KILLED OR 
  DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD BE PREPARED
TO PROTECT SENSITIVE VEGETATION.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS
SHOULD PROTECT SENSITIVE CROPS AND VEGETATION AS THEY MAY BE
KILLED IF LEFT UNCOVERED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WEATHER.GOV/STATECOLLEGE.

&&

$$

MARTIN
351 
WWUS71 KCTP 161214
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT MON MAY 16 2016


PAZ004>006-010>012-017-018-024-033-037-041-042-161315-
/O.EXP.KCTP.FZ.W.0002.000000T0000Z-160516T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
814 AM EDT MON MAY 16 2016

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE RECOVERED ABOVE FREEZING ACROSS THE REGION. THE
FREEZE WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at May 15, 11:15 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 15, 11:15 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1115 AM EDT SUN MAY 15 2016

.SYNOPSIS...

Windy and abnormally cold conditions will will continue today.
The cold will continue overnight with a late season freeze likely
in some western and northern higher elevations. A quick rebound in
temperatures will occur Monday along with at least partial
clearing. Increasing moisture will head our way from the Ohio
River valley Tuesday into Wednesday ahead of a another weak
frontal system.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Anomalously low heights aloft associated with a strong upper low
will drive at least one more shortwave across the region this
afternoon, keeping the shower activity going. despite being a
little more than a month away from astronomical summer, we have
had several reports of snow showers this morning. So far warm skin
temps have meant little OR no accumulations and I have no reason
to expect more than nuisance amounts at worst.

Expect the extensive broken to overcast deck of strato cu with
frequent passing showers to continue through about mid afternoon
before some large scale weak subsidence starts to settle in the
wake of the departing shortwave energy. The best chance for
showers will be over about the northern 2/3 of the forecast area.

This is one of, if not the coldest air masses for mid May to
impact our region in the past 30 years. Today will almost
certainly be the coldest day until next Fall, as temperatures at
850 mb bottom out at -4 to -7C, which is 2 to 3 standard
deviations below normal. Ensemble mean 8h temps are supportive of
max temps no better than the m40s across the nw mtns...to the
m50s across the Lower Susq Valley. Tight pres gradient will result
in frequent gusts in the 25-30mph range, making it feel even
colder. Not a Chamber of Commerce May day for sure!

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Very cold overnight Sunday into Monday, low moisture with PWs only
around 0.25 of an inch. The surface high passes well to our south
so it's not a good setup for radiational cooling...as many places
will see at least a light breeze and sct-bkn cloud cover with
continued sfc-850 mb mean wind from about 300-310 degrees. Still,
the potential exists for a freeze over the higher terrain of the
Allegheny Plateau with min temps fcst to be between 30-33F. Lows
throughout the valleys of central and southern penn will be mainly
between 33-37F...but the light wind and very dry air should
minimize the threat for anything more than some patchy light frost
in some of the more protected valleys.

Record low mins are in jeopardy of being broken Monday morning
throughout the central ridge and valley region of the state, and
throughout the Susquehanna Valley.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Upper trof dropping through the Great Lakes is forecast to
dominate regional weather early in the period. Trof is forecast
to lift out starting around mid week with rising heights over the
eastern U.S. expected late next week into the weekend.

Temperatures rebound Monday back toward normal. Potentially a
nice late afternoon high if the models are close to correct.

A second, weaker trof moves into the region in the overnight
Monday into Tuesday timeframe. This will increase our chance of
showers again Tuesday...with a several hour period of steady light
rain possible across southern penn. The frontal system will be
dealing with very low moisture, precipitable water values will be
close to -1 sigma below normal...and 850 mb temps will be hovering
in the zero to +2C range as the precip arrives from the southwest.

trimmed temps Tuesday by a few to several deg F based on the
consensus of model guidance indicating ovc skies with the
potential for strong wet-bulbing/cooling as the precip begins to
fall into this dry and very chilly airmass. High temps Tuesday
could struggle to reach the upper 40s if a steady light rain
develops. other locations in central and nrn penn should be in the
mid 50s...to near 60f in the Susq River Valley.

The generally cool weather should dominate into Wednesday with
the second front a surge of below normal air and heights.

The longer range NAEFSBC and GEFSBC show the steady evolution of a
ridge to our northwest and 850 mb temperatures rebounding toward
normal in the Thursday to Friday timeframe. This should provide
for relatively dry weather with cool nights and daytime highs
close to normal. This could setup a nice late week and weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...

We are in a pattern more characteristic of mid winter with a cold
windy northwest flow over the Gr Lakes providing plenty of low
clouds and frequent rain and even snow showers. The area mainly
north of I-80 will see MVFR ceilings with even some brief IFR
possible in passing snow showers.

Surface wind will gust in the 25-30kt range from 280-310 degrees
this afternoon. Main question for tonight will be the extent to
which the low clouds linger in the cold over-lake flow. Given the
unseasonably cold NW flow pattern, we are leaning in favor of the
cloudier outcome...especially over the NW.

Outlook...Monday-Thursday 5/16-5/19

Mon...Becoming VFR/No significant wx.

Tue...VFR/MVFR with rain developing across the srn 1/2 airspace.

Wed...VFR/MVFR with sct showers.

Thu...VFR/No significant wx.

&&

.CLIMATE...
Weather conditions in central Pennsylvania over the next 24 hours
will likely be the coldest until next fall. Temperature departures
will average between 15 and 25 degrees below normal on Sunday and
10 and 15 degrees below normal overnight Sunday into Monday morning.
Here is a look at the daily record low maximum and record minimum
temperatures:

Site          |Record low max 5/15|Record low min 5/16
Bradford      |37 in 1959         |22 in 1973
Altoona       |47 in 1959         |33 in 1984
State College |51 in 2002         |34 in 1956
Harrisburg    |53 in 1959         |38 in 1973
Williamsport  |48 in 1959         |33 in 1973

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Monday morning for
PAZ004>006-010>012-017-018-024-033-037-041-042.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...La Corte/Steinbugl
CLIMATE...
Hazardous weather outlook, May 15, 4:38 AM EDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 AM EDT SUN MAY 15 2016

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-160845-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
438 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017-018-024-033-037-041-042-160845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
438 AM EDT SUN MAY 15 2016

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:23 AM EDTFreeze WatchCTPCambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more11 hr

Nearby

Freeze Warnings in Pennsylvania, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.